Texas, 2013

Drought in Texas, April 23 to 30, 2013

April 23 to 30, 2013 · NWS EPZ · 3 events in 3 counties and zones

All of the areas of El Paso and Far Western Hudspeth Counties started out the month in Moderate(D1) drought, but by the end of the month all areas were in Severe(D2) drought.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

All of the areas of El Paso and Far Western Hudspeth Counties started out the month in Moderate(D1) drought, but by the end of the month all areas were in Severe(D2) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 23, 4:13 AM MST, 8 hours 47 minutes earlier.

Area forecast discussion, Apr 23, 4:13 AM MST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
513 AM MDT TUE APR 23 2013

.SYNOPSIS...
WE WILL SEE ANOTHER SUNNY WARM DAY TODAY...BUT TONIGHT A COLD
FRONT WILL MOVE ACROSS THE AREA. WE WILL BE SUNNY BUT COOLER ON
WEDNESDAY. FOR THE END OF THE WEEK INTO THE WEEKEND WE WILL SEE A
RETURN TO WARM TEMPERATURES WITH PLENTY OF SUN. FOR THE FIRST PART
OF NEXT WEEK WE WILL SEE SOME MOISTURE MOVE INTO THE REGION WHICH
WILL ALLOW FOR SOME CLOUDY SKIES.

&&

.DISCUSSION...
OUR SUNNY WARM SPRING TEMPERATURES LOOK TO CONTINUE THROUGH THE
COMING WEEKEND. CURRENTLY A ZONAL FLOW ALOFT IS DOING ITS BEST AT
KEEPING A COLD FRONT AT BAY JUST TO THE EAST OF THE MOUNTAINS. THE
FRONT IS ALREADY THROUGH ROSWELL AND CARLSBAD BUT IT DOESN'T LOOK
LIKE IT WILL MAKE MUCH MORE WESTWARD PROGRESSION TODAY. BY TONIGHT
THE FRONT WILL PULL ITSELF TOGETHER AND MAKE A PUSH ACROSS THE
MOUNTAINS. RIGHT NOW IT LOOKS LIKE THE FRONT WILL PUSH WEST AT
LEAST TO THE RIO GRANDE VALLEY. HIGHS ON WEDNESDAY WILL BE AROUND
FIVE DEGREES BELOW NORMAL. OUR BELOW NORMAL TEMPERATURES WILL NOT
LAST LONG AS THE WESTERLY FLOW WILL RETURN ON THURSDAY. A WEAK
UPPER LEVEL TROUGH WILL ALSO BE APPROACHING THE AREA ON THURSDAY.
A RACE WILL BE ON AS THE TROUGH APPROACHES AND WHAT LITTLE
MOISTURE CAME IN WITH THE FRONT IS PUSHED BACK TO THE EAST. RIGHT
NOW THERE ARE SOME SLIGHT CHANCE POPS IN THE FORECAST FOR THE
SACRAMENTO MOUNTAINS AND EASTERN HUDSPETH COUNTY. MY GUT TELLS ME
THAT WE WILL SEE A FEW PUFFY CU POP UP...BUT THE THUNDERSTORMS
WILL WAIT TO GET GOING TO THE EAST OF THE MOUNTAINS. ALSO ON
THURSDAY AS THE UPPER SYSTEM APPROACHES THE AREA WE WILL SEE AN
INCREASE IN OUR WINDS. WE MAY HIT WIND ADVISORY LEVELS WHICH ALSO
MAY GIVE US SOME BLOWING DUST THURSDAY AFTERNOON.

FOR FRIDAY INTO THE WEEKEND WE WILL SEE A RETURN OF ZONAL WHICH
MEANS MORE SUNNY AND WARM WEATHER. TEMPERATURES WILL BE RUNNING
THREE TO SIX DEGREES ABOVE NORMAL. THE EXTENDED FORECAST IS STILL
VERY UNCLEAR. THE ECMWF HAS US SUNNY...DRY AND WARM WHILE THE GFS
AND DGEX HAVE A COLD FRONT WITH LOTS OF RAIN AND AN UPPER LEVEL
TROUGH MOVING INTO THE AREA. FOR NOW I'VE BUMPED THE CLOUDS UP A
BIT FOR TUESDAY. I WILL SAY THAT THE GFS HAS BEEN PRETTY
CONSISTENT IN ITS RAIN SOLUTION...BUT AT THE SAME TIME THE ECMWF
HAS ALSO BEEN EQUALLY CONSISTENT IN ITS DRY SOLUTION.

&&

.AVIATION...VALID 23/12Z-24/12Z
ANOTHER SUNNY WARM DAY WITH VFR CONDITIONS. SURFACE WINDS WILL
INCREASE TO 27015G25KT BY THE AFTERNOON. BY EARLY WEDNESDAY MORNING
A COLD FRONT WILL PUSH INTO TO AT LEAST THE RIO GRANDE VALLEY
WHICH WILL SWING OUR SURFACE WINDS AROUND TO 05010G20KT. CEILINGS
AND VISIBILITIES WILL REMAIN UNLIMITED THROUGH WEDNESDAY MORNING.

&&

.FIRE WEATHER...
WE WILL SEE ONLY A BRIEF RELIEF FROM OUR VERY DRY WEATHER ON
WEDNESDAY. TODAY WILL AGAIN BE VERY DRY AND WARM AS MIN RH'S WILL
AGAIN BE IN THE SINGLE DIGITS. WINDS WILL BE A BIT BREEZY THIS
AFTERNOON...BUT RIGHT NOW THE WINDS LOOK TO STAY JUST BELOW
CRITICAL LEVELS. ON WEDNESDAY WE WILL SEE A COLD FRONT MOVE ACROSS
THE AREA TO AT LEAST THE RIO GRANDE VALLEY. THE FRONT WILL SWING
SURFACE WINDS AROUND TO THE EAST. TEMPERATURES WILL BE A LITTLE
COOLER ON WEDNESDAY WHICH MEANS OUR MIN RH'S WILL ONLY BE IN THE
TEENS. SINGLE DIGIT RH'S WILL RETURN ON THURSDAY AND CONTINUE
THROUGH THE WEEKEND. ON THURSDAY AN APPROACHING UPPER LEVEL STORM
SYSTEM WILL HELP GIVE US WINDY CONDITIONS. IT DOES LOOK LIKE A RED
FLAG WARNINGS WILL BE NEEDED FOR THURSDAY AFTERNOON. THERE WILL BE
A VERY SLIGHT CHANCE FOR RAIN IN THE SACRAMENTO MOUNTAINS THURSDAY
AFTERNOON. THE CHANCE FOR RAIN WILL END BY THURSDAY EVENING AND
WE WILL STAY DRY INTO THE FIRST PART OF NEXT WEEK. MODELS FOR NEXT
WEEK RANGE FROM DRY AND WARM TO COOL AND RAINY TO A THREAT OF
SEVERE WEATHER. STAY TUNED AS LATER MODEL RUNS WILL HOPEFULLY
CLEAR THINGS UP.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 86  57  74  60  84 /   0   0   0   0  10
SIERRA BLANCA           79  43  76  50  79 /   0   0   0  10  10
LAS CRUCES              84  47  74  52  80 /   0   0   0   0   0
ALAMOGORDO              80  44  73  52  77 /   0   0   0   0  10
CLOUDCROFT              59  30  52  34  56 /   0   0   0  10  20
TRUTH OR CONSEQUENCES   82  49  76  57  79 /   0   0   0   0   0
SILVER CITY             82  45  73  47  74 /   0   0   0   0   0
DEMING                  83  47  77  52  81 /   0   0   0   0   0
LORDSBURG               83  50  80  50  77 /   0   0   0   0   0
WEST EL PASO METRO      84  54  75  56  82 /   0   0   0   0  10
DELL CITY               77  43  70  44  77 /   0   0   0  10  10
FORT HANCOCK            86  52  77  53  83 /   0   0   0  10  10
LOMA LINDA              75  43  70  46  74 /   0   0   0  10  10
FABENS                  85  53  80  53  83 /   0   0   0   0  10
SANTA TERESA            85  47  76  52  82 /   0   0   0   0  10
WHITE SANDS HQ          79  55  75  62  79 /   0   0   0   0  10
JORNADA RANGE           80  42  73  47  79 /   0   0   0   0   0
HATCH                   80  52  73  54  77 /   0   0   0   0   0
COLUMBUS                85  49  78  58  81 /   0   0   0   0   0
OROGRANDE               83  49  74  50  81 /   0   0   0   0  10
MAYHILL                 63  31  61  37  65 /   0   0   0  10  20
MESCALERO               67  33  62  36  66 /   0   0   0  10  10
TIMBERON                61  30  61  33  65 /   0   0   0  10  10
WINSTON                 76  38  73  43  71 /   0   0   0   0   0
HILLSBORO               80  47  73  50  74 /   0   0   0   0   0
SPACEPORT               81  43  72  50  79 /   0   0   0   0   0
LAKE ROBERTS            77  39  70  43  69 /   0   0   0   0   0
HURLEY                  79  42  72  44  73 /   0   0   0   0   0
CLIFF                   84  44  79  47  78 /   0   0   0   0   0
MULE CREEK              81  35  76  36  75 /   0   0   0   0   0
FAYWOOD                 79  44  71  47  73 /   0   0   0   0   0
ANIMAS                  84  54  81  53  78 /   0   0   0   0   0
HACHITA                 83  49  79  49  78 /   0   0   0   0   0
ANTELOPE WELLS          84  53  79  54  81 /   0   0   0   0   0
CLOVERDALE              77  48  76  50  76 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE
Hazardous weather outlook, Apr 23, 5:15 AM MST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 AM MDT TUE APR 23 2013

NMZ401>417-TXZ418>424-241215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
615 AM MDT TUE APR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ON THURSDAY WE WILL
SEE STRONG WESTERLY WINDS WHICH MAY GIVE US SOME AREA OF BLOWING
DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Western El Paso County

When
April 23, 1:00 PM MST to April 30, 11:59 PM MST
Where
Western El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone was placed into Severe(D2) drought on April 23rd.

Drought, Eastern/Central El Paso County

When
April 23, 1:00 PM MST to April 30, 11:59 PM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
Drought Monitor
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

The entire zone was placed into Severe(D2) drought on April 23rd. The El Paso Airport only recorded a trace of precipitation during the month which was 0.24 inches below normal.

Drought, Northern Hudspeth Highlands/Hueco Mountains

When
April 23, 1:00 PM MST to April 30, 11:59 PM MST
Where
Northern Hudspeth Highlands/Hueco Mountains forecast zone
Reported by
Drought Monitor
Coordinates
31.612, -105.810 (the zone’s center; the record gives no point)

The entire zone was placed into Severe(D2) drought on April 23rd.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443485, 443486, 443487.